Weight-loss tablet warning following death of body-building Epsom student Sarmad Alladin

Weight-loss tablet warning following death of body-building student

Sarmad Alladin, 18, was a student at the University for the Creative Arts in Epsom

Sarmad Alladin, 18, was a student at the University for the Creative Arts in Epsom

First published in News
Last updated
This Is Local London: Photograph of the Author by , Chief reporter

A fitness fanatic student at Epsom’s University for the Creative Arts (UCA) has died after allegedly taking deadly body-building pills to lose weight.

Sarmad Alladin, 18, was taken to Epsom Hospital at 4am last Wednesday, February 13, where he died two hours later.

His "sudden" death happened hours after he praised fat-burning tablets called DNP on Facebook, as reported by the national media.

Within six hours of Mr Alladin's death, UCA had issued a warning against the use of body-building and weight-loss drugs via its student union's website.

The son of an Indian millionaire originally from Hyderabad, Mr Alladin was studying a one-year diploma in art and design at UCA Epsom.

A spokesman for Surrey Police said his death is being treated as "unexplained" but there is "nothing to suggest any third party involvement".

Mr Alladin had posted photos on Facebook of his muscles and listed body-building as one of his ‘likes’.

Under his favourite quotes on the social networking site he had posted: "The greatest feeling of accomplishment in life comes from doing things that people said you could never do."

UCA’s vice-chancellor Dr Simon Ofield-Kerr paid tribute to Mr Alladin.

He said: "As a university we are devastated by the untimely and tragic passing of one of our students, Sarmad Alladin. 

"Our sympathies are with his family and friends at this difficult time."

The warning against use of DNP, issued by UCA at lunchtime last Wednesday, said: "It has come to the university’s attention that some very dangerous weight-loss and body-building drugs could be circulating among students.

"If you have bought or obtained Dinitrophenol (DNP) or Dymetadrinetablets online or anywhere else, please stop using them immediately. 

"The drugs are potentially lethal."

A UCA spokeswoman said it had put out the warning after "acting on the advice from the police".

She said: "This was done as a precautionary measure.  There was no implication that usage of these substances on our campuses is widespread, but we acted responsibly by following police advice.

"UCA has a close working relationship with the police and health authorities local to our campuses. 

"We are proactive in responding to any issues that impact on student welfare - even if the risks are slight."

A Surrey Police spokesman added that they are liaising with the coroner’s office and a post-mortem will be held in due course.

DNP is commonly sold over the internet and marketed at body-builders as a way to lose weight by dramatically boosting their metabolism.

In November, the Food Standards Agency issued urgent advice to the public, particularly the body-building community, about consuming pills or powder containing any DNP - which it described as "an industrial chemical known to have serious short-term and long-term effects, which can be extremely dangerous to human health".

It published the warning following the deaths of two people believed to have taken the fat-burner substance.

On a tribute page to Mr Alladin, set up on Facebook, Saif Mehdi said: "He lived an amazing life indeed."

Manjit Thandi said: "Sarmad was such a sweet boy when he was at my school.  So very sad indeed."

Did you know Sarmad Alladin? Leave a tribute below.

Comments

Comments are closed on this article.

Send us your news, pictures and videos

Most read stories

Local Info

Enter your postcode, town or place name

About cookies

We want you to enjoy your visit to our website. That's why we use cookies to enhance your experience. By staying on our website you agree to our use of cookies. Find out more about the cookies we use.

I agree